OTC Pain Relievers and Fever Reducers (cont.)

Pharmacy Author:
Medical Editor:

What are the different classes OTC pain relievers and fever reducers?

The three classes of OTC analgesic/antipyretic medications are:

  • Salicylates: aspirin (also called acetylsalicylic acid or ASA), choline salicylate, magnesium salicylate, and sodium salicylate;
  • Acetaminophen
  • Nonsteroidal antiinflammatory drugs (NSAIDs): ibuprofen, naproxen sodium, and ketoprofen. (Aspirin is also an NSAID, but it is considered separately from the other NSAIDs because it has some unique properties.) Each of these drugs is discussed in detail below.

In most circumstances, these medications all have very similar abilities to relieve pain and fever. Their onset of action (the interval from the time of ingestion to the start of pain relief) also are similar. Naproxen sodium may have a somewhat longer duration of pain relief (analgesia) than the other NSAIDs or aspirin. At high doses, salicylates and NSAIDs suppress inflammation and are, therefore, particularly useful in treating inflammatory diseases, such as arthritis. Acetaminophen does not have anti-inflammatory actions.

Many OTC analgesics are available in combination with other drugs. There is some evidence that caffeine and antihistamines enhance the effects of analgesics. Thus, caffeine increases the pain-relieving effects of aspirin and ibuprofen, and the antihistamines orphenadrine and phenyltoloxamine enhance the pain-relieving effects of acetaminophen. Combinations of decongestants with analgesics are logical only when nasal or sinus congestion are present, such as with sinus headaches.


Aspirin can damage the lining of the stomach and duodenum, thereby causing abdominal pain, bleeding, and/or ulcers. As a result, 1 in 5 persons who take aspirin in a dose of 2.5 grams per day or more develops ulcers and about 1 in 6 will lose enough blood from gastrointestinal bleeding to develop anemia. In an attempt to reduce the potential for these complications, some aspirin-containing tablets have been coated with a special coating that prevents the tablet from dissolving until it is past the stomach and duodenum. These "enteric-coated" aspirin products may reduce the frequency of abdominal pain, but not the bleeding or ulcers. Moreover, the onset of pain relief is delayed with enteric-coated aspirin because it takes more time for the tablets to dissolve.

Other attempts to prevent complications have included aspirin-containing products that release the aspirin slowly over time (for example, Zorprin, Measurin, Verin). Like enteric-coated products, these products are not ideal when prompt relief of pain is needed. They also do not prevent ulcers or bleeding. Buffered (for example, Bufferin) and effervescent (such as Alka-Seltzer) aspirin products are absorbed more quickly from the stomach and intestine than aspirin, but they do not act more rapidly than regular aspirin and do not reduce the risk of bleeding or ulcers. Furthermore, effervescent aspirin products contain large amounts of sodium (salt) and should be avoided in persons with high blood pressure, heart failure, or certain kidney diseases.

Side effects of aspirin

Aspirin prevents platelets from their natural ability to stick together and form blood clots. On the one hand, this effect can be used beneficially, such as to prevent the blood clots that cause heart attacks or strokes. On the other hand, by preventing blood clots, aspirin can have the detrimental effect of promoting bleeding. Therefore, aspirin should not be used by people who have diseases that cause bleeding (such as hemophilia and severe liver disease) or diseases in which bleeding may occur as a complication (such as stomach ulcers). Moreover, since the effect of aspirin on platelets lasts for many days, people should not take aspirin for at least seven days before surgical or dental procedures because of the increased risk of bleeding after the procedures.

In patients at risk for bleeding, acetaminophen can be an excellent alternative to aspirin since acetaminophen does not have an effect on platelets, blood clots, or bleeding.

Like aspirin, other NSAIDs affect platelets, but the duration of the effect is less than with aspirin. Two aspirin-related, salicylate-containing products (salsalate and choline magnesium trisalicylate) have no effect on the platelets, but they are available only by prescription.

Serious side effects of aspirin occur infrequently. However, they may occur and generally tend to be more frequent with higher doses. Therefore, it is advisable to use the lowest effective dose to minimize side effects.

The most common side effects of aspirin involve the gastrointestinal system. Aspirin can cause ulcers of the stomach and duodenum (first part of the small intestine), abdominal pain, nausea, gastritis (inflammation of the stomach), and even serious gastrointestinal bleeding from ulcers. Sometimes, ulcers of the stomach and bleeding occur without any abdominal pain, and the only signs of bleeding may be bloody or dark stools or weakness.

Although many people claim to be "allergic" to aspirin, most describe their "allergy" as abdominal pain or heartburn. These common side effects are not allergies, but rather reflect the irritating effects of aspirin on the lining of the stomach. True allergy to aspirin is a rare and serious condition in which a patient can develop swelling of tissues, spasm of the airways (bronchospasm) that causes difficulty breathing, and even anaphylaxis, a life-threatening condition. Clearly, patients with a history of allergy to aspirin should not take aspirin. Since aspirin is related chemically to the other NSAIDs, patients who are allergic to the other NSAIDs, such as ibuprofen (Motrin) and naproxen (Aleve), should also not take aspirin.

Medically Reviewed by a Doctor on 10/9/2015

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Pill Finder Tool

Need help identifying pills and medications?
Use the pill identifier tool on RxList.

Back to Medications Index